EconPapers    
Economics at your fingertips  
 

Differential Taxation and Occupational Choice

Renato Gomes, Jean-Marie Lozachmeur and Alessandro Pavan

Discussion Papers from Northwestern University, Center for Mathematical Studies in Economics and Management Science

Abstract: We study nonlinear income taxation in a Roy model in which agents’ productivity is sector-specific. We show that when income taxes can be sector-specific, the Diamond-Mirrlees theorem (according to which the second-best displays production efficiency) fails: social welfare (be it Rawlsian or Weighed Utilitarian) can be increased by assigning some agents to their least productive sector. By sacrificing production efficiency, the planner incurs second-order losses in total output, but obtains a first-order reduction in the informational costs of redistribution. The same result obtains when the government is constrained to a uniform income tax schedule, as long as sales taxes can be made sector-specific. In this latter case, our result also implies failure of the Atkinson-Stiglitz theorem (according to which, when preferences over consumption and leisure are separable, as they are in our economy, the second-best can be implemented with zero sales taxes).

Keywords: income taxation; occupational choice; sales taxes; sector-specific taxation; production efficiency JEL Classification: C72; D62 (search for similar items in EconPapers)
Date: 2014-07-01
New Economics Papers: this item is included in nep-pbe and nep-pub
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)

Downloads: (external link)
http://www.kellogg.northwestern.edu/research/math/papers/1577.pdf main text (application/pdf)

Related works:
Journal Article: Differential Taxation and Occupational Choice (2018) Downloads
Working Paper: Differential Taxation and Occupational Choice (2017) Downloads
Working Paper: Differential Taxation and Occupational Choice (2014) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:nwu:cmsems:1577

Ordering information: This working paper can be ordered from

Access Statistics for this paper

More papers in Discussion Papers from Northwestern University, Center for Mathematical Studies in Economics and Management Science Center for Mathematical Studies in Economics and Management Science, Northwestern University, 580 Jacobs Center, 2001 Sheridan Road, Evanston, IL 60208-2014. Contact information at EDIRC.
Bibliographic data for series maintained by Fran Walker ( this e-mail address is bad, please contact ).

 
Page updated 2025-03-31
Handle: RePEc:nwu:cmsems:1577